Asthma inhalers and osteoporosis : I’m just... - Bone Health

Bone Health

4,487 members1,866 posts

Asthma inhalers and osteoporosis

Fruitandnutcase profile image
10 Replies

I’m just wondering what effect my brown preventative inhaler - which is a steroid inhaler - will have on my bones?

I don't think I was ever asked about asthma or the inhalers I was using when osteoporosis was diagnosed. Does anyone know how it will affect my bones?

10 Replies
Fran57 profile image
Fran57

Hi.

I’m not an expert by any means, but I’m pretty sure that inhaled steroids are quite different to steroids that are swallowed.

Fran 😉

Fruitandnutcase profile image
Fruitandnutcase in reply to Fran57

Thanks for that. That’s what my husband says and what I thought - then I found something online about it and I’m not sure anymore. 😊

sweetsusie profile image
sweetsusie

I've read articles about this on-line, but don't know how accurate they are...I believe, though, from what I've read that these steroids DO effect your bones. I've quit using my Trelegy inhaler altogether because of this issue...and one other: Trelegy caused me to leak urine and I had bad pain in my urethra...thought I had a UTI, but did not..it was caused by the inhaler....

Fruitandnutcase profile image
Fruitandnutcase in reply to sweetsusie

Gosh, that’s awful. Who would have thought that could happen. Are you not using an inhaler at all now?

I always believed my husband when he said inhalers didn’t affect you the way regular steroids do but having looked online it looks as if that might not be the case. I’ll need to follow it up somehow. It’s funny though that asthma (and inhalers) was not one of the the conditions I was asked about.

sweetsusie profile image
sweetsusie in reply to Fruitandnutcase

I'm not using any inhaler right now..can't afford them...and I really didn't tell of my difference. Once my health insurance resets, I'll maybe check into an inhaler that does NOT have steroids in it....Ventolin does not have steroids...

tikigod18 profile image
tikigod18 in reply to sweetsusie

I specifically asked my Doctor about that issue, and he gave me the tiny percentage ( I forget it of course) of steroid in the inhaler, compared to having the asthma creep up on you until you need a dose of prednisone. I use Symbicort, along with Incruse, and have not had any prednisone in years.

Fruitandnutcase profile image
Fruitandnutcase in reply to tikigod18

Thank you. That’s what my husband tells me. I think the brown inhaler is the lesser of two evils - if. I don’t tAke that I could end up on steroids - possibly a large dose which would be even worse for my bones. So I’ll just have to grit my teeth and keep up with the inhaler.

Staplehurst profile image
Staplehurst in reply to Fruitandnutcase

I've been using the brown inhaler called Qvar to prevent attacks for years and year. got to be at least forty years. I was told that the steroid goes straight to the lungs and nowhere else.

Fruitandnutcase profile image
Fruitandnutcase in reply to Staplehurst

I’ve been using a brown inhaler - think it was Becotide then I changed onto Clenil - more environmentally friendly I think I was told - for almost as long as you have had Qvar. I had that for a couple of months at the start of lockdown when there was a shortage of Clenil for some reason. It felt really weird to only be taking one puff when I normally take too.

Hopefully all the people who tell us it spares our bones are correct. I’ve certainly never been asked by any of the osteoporosis people about asthma or inhalers so fingers crossed.

Ailsa67 profile image
Ailsa67 in reply to Fruitandnutcase

I have a purple inhaler and recently was told to up the amount I take and all of a sudden I have been told that I have mild osteoarthritis in my knees and they are very painful. Not heard of the connection before. Will go back to my old dose and see if my knees get better.

You may also like...